North Carolina, 2014

Hail and Damaging Winds in North Carolina, June 16, 2014

June 16, 2014 · NWS RAH · 12 events in 4 counties and zones

Isolated thunderstorms developed along convective outflow that drifted eastward off the mountains and foothills. The strongest storm of the day produced golf ball size hail along with isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated thunderstorms developed along convective outflow that drifted eastward off the mountains and foothills. The strongest storm of the day produced golf ball size hail along with isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 16, 2:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT MON JUN 16 2014

.SYNOPSIS...A STRENGTHENING AREA OF HIGH PRESSURE ALOFT WILL PREVAIL
OVER THE CAROLINAS AND SOUTHERN VIRGINIA THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
AS OF 255 PM MONDAY...

UPPER LEVEL ANTICYCLONIC FLOW CONTINUES OVER THE SOUTHEASTERN US
WITH A MID-LEVEL HIGH CENTERED OVER GA/SC AND A SFC HIGH OVER
COASTAL NC.   WHILE DEWPOINTS HAVE MIXED OUT INTO THE  60S OVER MUCH
OF THE CWA...TEMPS IN THE LOW TO MID 90S ARE SUPPORTING 1500-2000
J/KG.  HOWEVER...LARGER SCALE SUBSIDENCE AND DRY AIR ALOFT WILL
LIMIT CONVECTIVE COVERAGE THIS AFTERNOON...WITH WEAK FORCING MAINLY
FROM DIFFERENTIAL HEATING OVER THE HIGHER TERRAIN.  WEST-
NORTHWESTERLY STEERING FLOW IS WEAK...BUT A FEW STORMS GETTING GOING
OVER THE BLUE RIDGE LOOK POISED TO ROLL OFF INTO THE NORTHWEST
PIEDMONT BY 20Z. DUE TO THE DRY AIR ALOFT AND STEEP LOW-LEVEL LAPSE
RATES...DCAPE IS WELL ABOVE 1000 J/KG...SO ANY GOOD GOOD STORM WILL
BE CAPABLE PF PRODUCING WINDS IN EXCESS OF 40KT IF NOT
SEVERE...ESPECIALLY IS A COUPLE COLD POOLS CAN GET GOING.

TONIGHT... CONVECTION SHOULD DIE OFF WITH LOSS OF HEATING THIS
EVENING...GIVING WAY TO MOSTLY CLEAR SKIES.  DEWPOINTS WILL AGAIN
RECOVER INTO THE UPPER 60S TO LOWER 70S.  SOUNDINGS SHOW A LITTLE
MORE MOISTURE ALOFT AND NO REAL SIGN OF STRATUS OR FOG.  PERSISTENCE
WOULD ARGUE FOR AT LEAST PATCHY FOG...BUT IT MAY NOT BE AS
WIDESPREAD OR AS DENSE AS THE FOG THAT FORMED OVER THE SOUTHERN
PIEDMONT THIS PAST MORNING.  LOWS IN THE UPPER 60S AND LOWER 70S.

TUESDAY AND TUESDAY NIGHT... MORE OF THE SAME ON TUESDAY WITH STRONG
HIGH PRESSURE OVERHEAD AND 850MB TEMPS INCREASE ANOTHER 1-2C.  DRY
ADIABATIC MIXING TECHNIQUE YIELDS HIGHS IN THE 93-98 RANGE.  MODELS
INDICATE A LITTLE MORE WESTERLY FLOW OVER THE WESTERLY PIEDMONT AS
THE THERMALLY ENHANCE LEE TROUGH SHARPENS...WITH DEWPOINTS MIXING
OUT BACK INTO THE LOWER 60S.  MLCAPE SHOULD STILL EXCEED 1000 J/KG
AND BE HIGHEST IN THE EAST...AND THERE IS A GENERAL AGREEMENT AMONG
MOST NWP (CAMS INCLUDED) THAT THE SEABREEZE WILL BE MORE ACTIVE.
STILL EXPECT CONVECTION TO BE ISOLATED TO WIDELY SCATTERED IN THE
MID TO LATE AFTERNOON TIME FRAME...MOSTLY IN THE FAR WEST AND
SOUTHEAST.  LOWS TUESDAY NIGHT IN THE UPPER 60S AND LOWER 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 235 PM MONDAY...

WE'LL SEE SOME OF THE HOTTEST WEATHER SO FAR THIS YEAR DURING THE
MID-LATE WORK WEEK. ON WED WE REMAIN UNDER A FLAT BUT STRONG RIDGE
SPANNING THE MIDSOUTH AND CAROLINAS... WHILE PIEDMONT TROUGHING
PERSISTS AT THE SURFACE. THE NAM/GFS/ECMWF/SREF MEAN ALL SHOW
SCATTERED AFTERNOON CONVECTION FORMING OVER THE HIGHER TERRAIN...
BUT ALL KEEP AREAS EAST OF THERE DRY INCLUDING CENTRAL NC. WITH VERY
WEAK STEERING (500-700 MB FLOW LESS THAN 10 KTS)... IT'S UNLIKELY
THAT MUCH OF THIS CONVECTION WILL BE ABLE TO WORK INTO OUR CWA WED.
THE NAM HAS MLCAPE BRIEFLY REACHING 2000 J/KG OVER THE NRN CWA...
BUT PW IS JUST NEAR NORMAL WITH DRY AND FAIRLY STABLE AIR ABOVE 700
MB AND RELATIVELY LOW DEWPOINTS AT PEAK HEATING. WILL GO WITH A DRY
FORECAST ON WED... ALTHOUGH AN ISOLATED STORM WITH LESS THAN 10%
COVERAGE IS POSSIBLE... ESPECIALLY OVER THE NE CWA WHERE THE GFS HAS
MUCAPE PEAKING OVER 3000 J/KG. FORECAST THICKNESSES ARE NEARLY 15 M
ABOVE NORMAL... IN LINE WITH A DEEPLY MIXED DRY ADIABATIC LOW LEVEL
PROFILE SUGGESTING HIGHS WED OF 95-98. LOWS WED NIGHT 70-75. IT'S
MORE OF THE SAME FOR THU WITH A VERY SIMILAR THERMAL AND MOISTURE
PROFILE AS COMPARED TO WED... CONTINUED ANOMALOUSLY HIGH HEIGHTS
ALOFT AND A WEAK SURFACE TROUGH IN PLACE. BUT WE START TO SEE A
SLIGHT TREND TOWARD A MORE MOIST REGIME... AS THE MID LEVEL VORTEX
OVER FAR NRN QUEBEC ON WED DROPS SOUTH THEN ESE INTO THE MARITIMES
THROUGH THU... HELPING TO NUDGE THE BETTER (BUT STILL WEAK)
NORTHWEST CYCLONIC FLOW SSW INTO NC. THE ACCOMPANYING SURFACE
BACKDOOR FRONT DROPS SW INTO THE DC AREA... AND THE DEEPER MOISTURE
AHEAD OF THIS LOOKS TO WORK THROUGH VA INTO NE NC LATE THU BUT
PARTICULARLY THU NIGHT... WHEN THE 850-500 MB LAPSE RATES RISE A BIT
TO 6.8-7.2 C/KM. WILL INCLUDE ISOLATED STORMS VERY LATE IN THE DAY
THROUGH THU NIGHT... FOCUS MORE OVER THE NE THAN THE SW CWA. WITH
LITTLE TO NO CHANGE IN AIR MASS... EXPECT HIGHS THU OF 95-99 AND
LOWS THU NIGHT 71-75. DESPITE EXPECTATIONS OF DEWPOINTS DIPPING INTO
THE LOW-MID 60S IN THE MID-LATE AFTERNOON WITH MIXING... HEAT
INDICES SHOULD STILL TOP OUT A COUPLE DEGREES EITHER SIDE OF 100
BOTH DAYS (ESPECIALLY THU). SINCE THE FIRST WAVE OF HOT WEATHER IS
OFTEN THE MOST DANGEROUS... WILL CONTINUE TO HIGHLIGHT THIS THREAT
IN THE HWO. -GIH

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...

THE SMALL BUT DEEP VORTEX OVER THE NRN ND BORDER FRI MORNING DRIFTS
EASTWARD THROUGH SAT BUT GETS CAUGHT UP IN THE CONFLUENT FLOW WELL
EAST OF THE CANADIAN MARITIME LOW AND BEGINS TO SHEAR OUT TO THE ESE
(ACCORDING TO THE GFS/ECMWF)... BEFORE THEN DROPPING ESE ACROSS THE
NRN GREAT LAKES AND BECOMING ABSORBED BY THE MEAN VORTEX OVER THE
WEEKEND... CULMINATING IN SLIGHTLY MORE NARROW AND AMPLIFIED MID
LEVEL TROUGHING DOWN THROUGH THE APPALACHIANS LATE MON. THE SURFACE
TROUGH THROUGH CENTRAL NC IS EXPECTED TO SHARPEN WITH TIME DURING
THIS PERIOD... WITH A MORE SUBSTANTIAL COOL FRONT (ACCOMPANYING THE
TROUGHING ALOFT) APPROACHING FROM THE NW ON MON. MID LEVEL FLOW
MAINLY FROM THE WEST IS EXPECTED TO STRENGTHEN TO 20-25 KTS OVER THE
WEEKEND AND NEAR 30 KTS FROM THE WSW ON MON... AND WITH STEADILY
INCREASING MOISTURE THROUGH THE COLUMN AS TIME GOES ON... WE SHOULD
SEE IMPROVING COVERAGE AND RISING CHANCES FOR MORE ORGANIZED SHOWERS
AND STORMS. THICKNESSES LEVEL OFF BUT REMAIN ABOVE NORMAL...
ALTHOUGH WITH INCREASING CLOUD COVER... TEMPS SHOULD TREND FROM MUCH
ABOVE NORMAL TO JUST SLIGHTLY ABOVE NORMAL THROUGH MON. -GIH

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM MONDAY...

VFR CONDITIONS TODAY UNDER STRONG HIGH PRESSURE.  A FEW STORMS OVER
WESTERN NC MAY DRIFT EAST TOWARD KINT AND KGSO THIS AFTERNOON IN THE
20-22Z TIME FRAME BEFORE DYING OFF AFTER SUNSET.
HOWEVER...CONFIDENCE IN A STORM MOVING OVER THE TERMINALS IS VERY
LOW AT THIS POINT.  TONIGHT...SOME LOW VSBYS SHOULD BE POSSIBLE
AGAIN...THOUGH FORECAST SOUNDINGS DO NOT SHOW ANY STRATUS OF FOG
POTENTIAL TONIGHT.  THUS...WILL ONLY MENTION MVFR VSBYS AT THIS
POINT.  TUESDAY WILL BE MUCH LIKE TODAY WITH VFR CONDITIONS AND JUST
ISOLATED SHOWERS/STORMS POSSIBLE.

OUTLOOK...
ISOLATED TO WIDELY SCATTERED AFTERNOON SHOWS AND
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY...WITH PRECIP
CHANCES INCREASING INTO THE WEEKEND.

 &&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...BLS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...BLS
Hazardous weather outlook, Jun 16, 4:57 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT MON JUN 16 2014

NCZ008>011-026>028-041>043-077-078-088-089-172200-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-
WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON-
557 PM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES NEAR 100 DEGREES ARE EXPECTED SOUTH OF HIGHWAY 64 IN
THE SANDHILLS ON TUESDAY. HEAT INDICES AS HIGH AS 100 TO 105
DEGREES ARE EXPECTED ACROSS ALL OF CENTRAL NORTH CAROLINA ON
WEDNESDAY AND THURSDAY. ADDITIONALLY...SCATTERED THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS EACH DAY
THIS WEEK. AN ISOLATED SEVERE THUNDERSTORM WITH A PRIMARY THREAT
OF DAMAGING WINDS WILL BE POSSIBLE.

NCZ007-021>025-038>040-073>076-083>086-172200-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE-
557 PM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS AND DIME TO QUARTER SIZED HAIL WILL BE POSSIBLE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES NEAR 100 DEGREES ARE EXPECTED SOUTH OF HIGHWAY 64 IN
THE SANDHILLS ON TUESDAY. HEAT INDICES AS HIGH AS 100 TO 105
DEGREES ARE EXPECTED ACROSS ALL OF CENTRAL NORTH CAROLINA ON
WEDNESDAY AND THURSDAY. ADDITIONALLY...SCATTERED THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS EACH DAY
THIS WEEK. AN ISOLATED SEVERE THUNDERSTORM WITH A PRIMARY THREAT
OF DAMAGING WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Jun 16, 2:11 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
311 PM EDT MON JUN 16 2014

NCZ011-026-027-162000-
HALIFAX-FRANKLIN-NASH-
311 PM EDT MON JUN 16 2014

...AN ISOLATED STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HALIFAX
COUNTY...NORTHEASTERN FRANKLIN COUNTY...AND NORTHEASTERN NASH COUNTY
UNTIL 400 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN ISOLATED STRONG THUNDERSTORM 11 MILES NORTHWEST OF DORTCHES...OR
13 MILES NORTH OF NASHVILLE...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DORTCHES...RED OAK...CASTALIA...CENTERVILLE...AVENTON...GLENVIEW AND
MEDOC MOUNTAIN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3620 7773 3596 7790 3606 7808 3614 7814
      3617 7815 3621 7811 3621 7809 3622 7805
      3620 7801 3626 7796
TIME...MOT...LOC 1910Z 299DEG 3KT 3616 7797

VINCENT
Special weather statement, Jun 16, 4:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT MON JUN 16 2014

NCZ021-038-162200-
FORSYTH-DAVIDSON-
509 PM EDT MON JUN 16 2014

...VERY STRONG THUNDERSTORMS OVER YADKIN AND DAVIE COUNTIES WILL
SLOWLY MOVE INTO WESTERN PORTIONS OF FORSYTH AND DAVIDSON COUNTIES
BETWEEN 530 AND 630 PM...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORMS ONE HICKORY...OR NEAR YADKINVILLE. THESE
STORMS WILL VERY SLOWLY MOVE SOUTHEAST AT 5 TO 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM AS IT APPROACHES SOUTHWESTERN FORSYTH AND
NORTHWESTERN DAVIDSON AFTER 530 PM. .

LOCATIONS IMPACTED INCLUDE...
CLEMMONS...HUNTSVILLE...LEWISVILLE AND ARCADIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3611 8050 3614 8044 3621 8045 3620 8037
      3608 8029 3585 8029 3585 8038 3588 8041
      3585 8042 3586 8042 3589 8041 3589 8037
      3595 8037 3599 8042 3602 8042 3606 8046
      3604 8049 3608 8052
TIME...MOT...LOC 2102Z 296DEG 8KT 3608 8068

BLAES
Special weather statement, Jun 16, 4:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT MON JUN 16 2014

NCZ086-162200-
HOKE-
512 PM EDT MON JUN 16 2014

...AN ISOLATED STRONG THUNDERSTORM WILL AFFECT EASTERN HOKE COUNTY
UNTIL 600 PM EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RAEFORD. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAEFORD...SILVER CITY AND ROCKFISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3496 7926 3504 7929 3510 7928 3513 7921
      3512 7911 3508 7909 3504 7909 3499 7905
      3492 7910 3491 7919
TIME...MOT...LOC 2110Z 289DEG 1KT 3503 7918

VINCENT
Special weather statement, Jun 16, 4:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT MON JUN 16 2014

NCZ021>023-038-162245-
GUILFORD-FORSYTH-ALAMANCE-DAVIDSON-
546 PM EDT MON JUN 16 2014

...ISOLATED STRONG THUNDERSTORMS POPPING UP OVER THE TRIAD THIS
EVENING...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL SMALL BUT STRONG THUNDERSTORMS DEVELOPING OVER THE TRIAD.
THE STRONGEST THUNDERSTORM WAS LOCATED NEAR WINSTON-SALEM... WITH
OTHER STORMS LOCATED NEAR MCLEANSVILLE...JUST EAST OF GREENSBORO AND
EAST OF HIGH POINT. ANOTHER CLUSTER OF THUNDERSTORMS WAS MOVING
ACROSS THE YADKIN TOWARD LEWISVILLE AND CLEMMONS. ALL OF THE STORMS
WERE DRIFTING EAST AT AROUND 5 TO 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

THE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM
THE NATIONAL WEATHER SERVICE.

LAT...LON 3620 8044 3620 8011 3625 7972 3625 7943
      3589 7943 3592 8017 3589 8037 3590 8037
      3589 8041 3591 8037 3593 8037 3596 8038
      3599 8042 3602 8042 3604 8045
TIME...MOT...LOC 2141Z 270DEG 6KT 3612 8018

BLAES
Special weather statement, Jun 16, 4:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT MON JUN 16 2014

NCZ083-162245-
ANSON-
555 PM EDT MON JUN 16 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL ANSON COUNTY
UNTIL 645 PM EDT...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM OVER WADESBORO.

PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WADESBORO...ANSONVILLE...POLKTON...LILESVILLE AND BLEWETT FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3508 8012 3512 8008 3506 7998 3503 7994
      3501 7991 3500 7990 3497 7995 3487 8012
      3496 8023
TIME...MOT...LOC 2153Z 222DEG 4KT 3499 8008

VINCENT

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Forsyth

When
June 16, 5:00 PM EST
Where
Forsyth County, 2.98 mi NNW of Kernersville
Measured
1 in hail
Reported by
Public
Coordinates
36.160, -80.100

Nickel to quarter size hail was reported near Kernersville Lake Park.

Thunderstorm Wind, Moore

When
June 16, 5:25 PM EST
Where
Moore County, 2.95 mi S of West End
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.208, -79.561

One tree was blown down on Hoffman Road at McDuffie Lane.

Thunderstorm Wind, Moore

When
June 16, 5:45 PM EST
Where
Moore County, 2.91 mi WNW of Garren Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.190, -79.570

One tree was blown down at the 1600 Block of Hoffman Road.

Hail, Guilford

When
June 16, 5:53 PM EST
Where
Guilford County, 0.69 mi N of Koontzville
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
36.160, -79.770

Half dollar size hail reported at South End of Lake Townsend on Yancyville Road.

Thunderstorm Wind, Moore

When
June 16, 5:55 PM EST
Where
Moore County, 2.07 mi N of Jackson Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.250, -79.630

Tree blown down onto power-lines on Currie Mill Road.

Hail, Guilford

When
June 16, 5:55 PM EST
Where
Guilford County, 1.49 mi SSE of Brightwood
Measured
1.75 in hail
Reported by
Public
Coordinates
36.130, -79.740

Quarter to golf ball size hail was reported on Miller Drive.

Hail, Guilford

When
June 16, 5:55 PM EST
Where
Guilford County, 1.15 mi E of Brightwood
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.151, -79.730

Quarter to half dollar size hail was reported on Hicone Road and the intersection of Highway 29.

Thunderstorm Wind, Guilford

When
June 16, 5:57 PM EST
Where
Guilford County, 0.89 mi SE of Brightwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.140, -79.740

One tree was uprooted on Oakwood Drive near the intersection of Tree Limb Drive.

Hail, Guilford

When
June 16, 5:57 PM EST
Where
Guilford County, 0.89 mi SE of Brightwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.140, -79.740

Thunderstorm Wind, Moore

When
June 16, 5:59 PM EST
Where
Moore County, 1.13 mi W of West End
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.250, -79.590

One tree was blown down on Bruton Court in Seven Lakes.

Hail, Guilford

When
June 16, 6:04 PM EST
Where
Guilford County, 0.56 mi W of Broadview
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.130, -79.790

Quarter size hail was reported at Lees Chapel Road and N Church Street.

Hail, Chatham

When
June 16, 6:50 PM EST to 6:55 PM EST
Where
Chatham County, 2.76 mi S of Bear Creek to 3.45 mi S of Bear Creek
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -79.380

Quarter size hail was reported on J Cook Road. The hail caused widespread foliage damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526759, 526761, 526763, 526774, 526766, 526775, 526777, 526767, 526778, 526771, 526779, 526773.